Indiana, 2008Flooding in Indiana, May 31, 2008
May 31, 2008 · NWS IND · 3 events in 3 counties and zones
A powerful storm system moved through central Indiana on the night of May 30th. Rain on the night of the 30th was not widespread, but fell in certain hilly areas of central Indiana so that lowland flooding quickly returned to the Wabash.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- $15,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful storm system moved through central Indiana on the night of May 30th. Rain on the night of the 30th was not widespread, but fell in certain hilly areas of central Indiana so that lowland flooding quickly returned to the Wabash.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 31, 5:36 AM EST, 3 hours 57 minutes earlier.
Area forecast discussion, May 31, 5:36 AM EST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
636 AM EDT SAT MAY 31 2008
.AVIATION...DISCUSSION FOR 12Z TAFS...
IFR CONDITIONS ON THE BACK SIDE OF THE THUNDERSTORMS THAT PUSHED
ACRS THE AREA LAST NIGHT CONTINUES TO LINGER ACRS CENTRAL INDIANA.
IFR CIGS ARE EXPECTED TO EXIT THE AREA DURG THE FIRST COUPLE OF HRS
THIS AM.
FORECAST SOUNDINGS TDY INDICATE SOME INSTABILITY AS CONVECTIVE TEMPS
WL BE REACHED ONCE AGAIN THIS AFTERNOON. HAVE INCLUDED A RETURN OF
MVFR CIGS THIS AFTERNOON AS THE AIR MASS REMAINS RATHER MOIST AHEAD
OF THE CD FRONT. WL ALSO USE VCSH AS PRECISE TIMING AND COVERAGE OF
ANY SHRA OR TSRA REMAINS UNCERTAIN.
CD FRONT WL PUSH ACRS THE AREA THIS EVENING AS WINDS SHIFT TO THE
NW. VFR CONDITIONS EXPECTED IN THE WAKE OF THE FRONT AFT 01Z.
&&
.DISCUSSION...
FORECAST FOCUS IS ON TEMPERATURES THE NEXT FEW DAYS BUT CHANCES
FOR RAIN COMING BACK BY EARLY IN THE UPCOMING WORK WEEK.
THE CURRENT SURFACE MAP SHOWS LOW PRESSURE OVER THE NORTHERN LAKES
WITH A COLD FRONT TRAILING SOUTH FROM THE CHICAGO AREA TO NEAR
KANSAS CITY. A CLUSTER OF THUNDERSTORMS WAS RACING EAST THROUGH
OHIO AFTER HAVING CAUSED QUITE AN ACTIVE NIGHT FOR SEVERE WEATHER
IN CENTRAL INDIANA. ALOFT THE H5 PATTERN SHOWED RIDGING OVER THE
SOUTHERN THIRD OF THE CONUS WITH A SHORTWAVE TROUGH OVER THE
NORTHERN LAKES. THERE WAS A VORT MAX EMBEDDED IN THE FLOW OVER THE
UPPER MISSISSIPPI VALLEY.
MODELS WERE FAIRLY SIMILAR AND CLOSE ENOUGH WITH MOS GUIDANCE SO A
BLEND WAS USED.
TODAY THERE WILL BE JUST SLIGHT COOLING TO THE AIRMASS AS H8 TEMPS
COOL TO ABOUT +14C. THE SHORTWAVE WILL PULL EAST AND A COUPLE OF
VORT MAXES WILL SWING THROUGH AND KEEP A CHANCE OF PRECIP IN THE
FORECAST WITH SOME SCATTERED SHOWERS OR TSTMS THIS AFTERNOON. THE
NEWEST SEVERE WEATHER OUTLOOK HAS SHOVED THE SLIGHT RISK SOUTH.
TEMPS TODAY SHOULD TOP OUT AGAIN IN THE LOW TO MID 80S WITH
SLIGHTLY LOWER HUMIDITY THROUGHOUT THE DAY AS DRIER AIR ARRIVES
FROM THE NORTHWEST.
TONIGHT THE NORTHWEST FLOW WILL CONTINUE AND COOLER AIR WILL
FILTER IN AS LOWS DROP TO AROUND 60.
FOR SUNDAY A DRY AND COOLER DAY WITH H8 TEMPS AROUND +12C. THE
NORTHWEST FLOW WILL CONTINUE TO ALLOW WEAK IMPULSES TO PASS
THROUGH BUT NOT REALLY MUCH MORE THAN ISOLATED SHOWERS EXPECTED.
TEMPS WILL BE RIGHT AROUND THE 80 DEGREE MARK.
GENERALLY QUIET WEATHER ON MONDAY AS A SURFACE HIGH PASSES THROUGH
THE REGION AND TEMPS REMAIN MILD AROUND 80.
MORE ACTIVE WEATHER LOOKS TO RETURN BY TUESDAY AS LOW PRESSURE
MOVES EAST AND SENDS A RATHER STRONG VORT MAX TOWARDS THE AREA BY
EARLY TUESDAY MORNING. AT THIS POINT IT LOOKS LIKE PERHAPS A
NOCTURNAL COMPLEX ACROSS THE NORTHERN REACHES OF THE AREA WITH
VERY WELL DEFINED ISENTROPIC LIFTING TAKES PLACE IN A STRONG WARM
ADVOCATION PATTERN.
PAST TUESDAY COOLER WEATHER WILL ARRIVE FOR WEDNESDAY AND THURSDAY
IN THE WAKE OF DEPARTING LOW PRESSURE.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
AVIATION...JP
PUBLIC...JOHNSON
Hazardous weather outlook, May 31, 3:51 AM EST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
451 AM EDT SAT MAY 31 2008
INZ021-028>031-035>049-051>057-060>065-067>072-010900-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
451 AM EDT SAT MAY 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING. SEVERE WEATHER IS NOT EXPECTED...BUT CLOUD TO GROUND
LIGHTNING IS ALWAYS A THREAT IN ANY THUNDERSTORM.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS BEGINNING MONDAY NIGHT AND
LASTING INTO THURSDAY. IT IS TOO EARLY TO DETERMINE HOW HIGH THE
THREAT OF SEVERE WEATHER WILL BE...BUT CLOUD TO GROUND LIGHTNING
WILL BE A HAZARD IN ALL THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
JOHNSON
In the hours before
Local storm report, May 31, 3:39 AM EST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
439 AM EDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG BATTLE GROUND 40.51N 86.84W
05/30/2008 TIPPECANOE IN TRAINED SPOTTER
SUBSTANTIAL TREE DAMAGE...SOME APPARENTLY TWISTED OFF.
TIME IS ESTIMATED.
0720 PM FLASH FLOOD 10 NW BATTLE GROUND 40.61N 86.97W
05/30/2008 WHITE IN TRAINED SPOTTER
SPOTTY SECTIONS OF ROADS COVERED WITH WATER ALONG THE
TIPPECANOE AND WHITE COUNTY BORDERS.
0730 PM TORNADO 7 S DELPHI 40.48N 86.67W
05/30/2008 CARROLL IN TRAINED SPOTTER
2 TORNADOES JUST NORTH OF PYRMONT MOVING EAST.
0743 PM FLASH FLOOD 5 ENE LAFAYETTE 40.44N 86.78W
05/30/2008 TIPPECANOE IN CO-OP OBSERVER
0744 PM HAIL 6 SW FLORA 40.48N 86.60W
05/30/2008 E0.25 INCH CARROLL IN TRAINED SPOTTER
0816 PM HAIL 8 W KOKOMO 40.48N 86.29W
05/30/2008 E0.75 INCH HOWARD IN AMATEUR RADIO
LOCATED AT SR 22 AND 800 WEST
0818 PM FUNNEL CLOUD 2 E RUSSIAVILLE 40.42N 86.23W
05/30/2008 HOWARD IN AMATEUR RADIO
LOCATED AT 700 WEST AND 250 SOUTH
0819 PM FUNNEL CLOUD 5 SW CAYUGA 39.90N 87.53W
05/30/2008 VERMILLION IN AMATEUR RADIO
10 MILES EAST OF RIDGE FARM ILLINOIS
0820 PM TSTM WND DMG 1 E CAYUGA 39.95N 87.45W
05/30/2008 VERMILLION IN AMATEUR RADIO
SIX TO EIGHT INCH TREE LIMBS DOWN. ROOF SHINGLES LOST.
0835 PM TSTM WND GST KOKOMO 40.48N 86.13W
05/30/2008 M58.00 MPH HOWARD IN TRAINED SPOTTER
0835 PM TSTM WND DMG MARSHALL 39.85N 87.19W
05/30/2008 PARKE IN AMATEUR RADIO
EIGHT TO TEN INCH TREE LIMBS DOWN. TRASH DUMPSTERS OVER
TURNED.
0845 PM TSTM WND DMG MARSHALL 39.85N 87.19W
05/30/2008 PARKE IN AMATEUR RADIO
THREE FOOT TREE LIMBS TWISTED OFF TREES.
0850 PM TSTM WND GST MARSHALL 39.85N 87.19W
05/30/2008 E60.00 MPH PARKE IN AMATEUR RADIO
0852 PM TSTM WND DMG MARSHALL 39.85N 87.19W
05/30/2008 PARKE IN TRAINED SPOTTER
POWER LINES AND TREE LIMBS DOWN
0853 PM TSTM WND GST MARSHALL 39.85N 87.19W
05/30/2008 M68.00 MPH PARKE IN CO-OP OBSERVER
0855 PM TORNADO 4 E MARSHALL 39.85N 87.11W
05/30/2008 PARKE IN PUBLIC
TREE DEBRIS IN AIR
0856 PM FLASH FLOOD 3 S WAYNETOWN 40.04N 87.07W
05/30/2008 MONTGOMERY IN TRAINED SPOTTER
0910 PM TSTM WND DMG KOKOMO 40.48N 86.13W
05/30/2008 HOWARD IN TRAINED SPOTTER
HALF INCH TREE LIMBS DOWN. MINOR FLOODING OF ROADWAYS.
0920 PM HEAVY RAIN 3 NE LAFAYETTE 40.44N 86.83W
05/30/2008 M1.77 INCH TIPPECANOE IN CO-OP OBSERVER
0940 PM FUNNEL CLOUD NORTH SALEM 39.86N 86.64W
05/30/2008 HENDRICKS IN TRAINED SPOTTER
1000 PM TSTM WND GST 2 NNW BLOOMINGDALE 39.86N 87.26W
05/30/2008 E50.00 MPH PARKE IN TRAINED SPOTTER
ACCOMPANIED WITH TORRENTIAL RAIN
1015 PM HAIL 5 E CASTLETON 39.90N 85.96W
05/30/2008 E0.75 INCH MARION IN TRAINED SPOTTER
TREE LIMBS DOWN...STRUCTURAL DAMAGE TO HOUSE
1015 PM TSTM WND GST 1 SE BROWNSBURG 39.83N 86.38W
05/30/2008 E55.00 MPH HENDRICKS IN TRAINED SPOTTER
1022 PM TSTM WND GST 2 SE BROWNSBURG 39.82N 86.37W
05/30/2008 M65.00 MPH HENDRICKS IN TRAINED SPOTTER
1024 PM TSTM WND GST 6 N INDIANAPOLIS 39.86N 86.15W
05/30/2008 E60.00 MPH MARION IN AMATEUR RADIO
ALLISONVILLE AND KESSLER BLVD
1027 PM TSTM WND DMG 9 NNE INDIANAPOLIS 39.90N 86.08W
05/30/2008 MARION IN AMATEUR RADIO
EIGHT INCH TREE BLOWN DOWN AT 86TH ST AND I465
1038 PM TSTM WND DMG 5 NE INDIANAPOLIS 39.83N 86.08W
05/30/2008 MARION IN LAW ENFORCEMENT
STRUCTURAL DAMAGE
1040 PM TSTM WND DMG 7 NE INDIANAPOLIS 39.85N 86.05W
05/30/2008 MARION IN AMATEUR RADIO
ROOF OFF HOUSE INTO ROAD
1043 PM TSTM WND GST MCCORDSVILLE 39.91N 85.93W
05/30/2008 M70.00 MPH HANCOCK IN AMATEUR RADIO
1045 PM HAIL 5 N GREENFIELD 39.87N 85.77W
05/30/2008 E1.75 INCH HANCOCK IN AMATEUR RADIO
MAXWELL INDIANA
1047 PM FLASH FLOOD 5 NE INDIANAPOLIS 39.83N 86.08W
05/30/2008 MARION IN TRAINED SPOTTER
ROAD DEPRESSION FLOODED
1047 PM FLASH FLOOD 5 NE INDIANAPOLIS 39.83N 86.08W
05/30/2008 MARION IN TRAINED SPOTTER
5 FT DEEP DITCH FLOODED
1049 PM TSTM WND DMG 7 NE INDIANAPOLIS 39.85N 86.05W
05/30/2008 MARION IN AMATEUR RADIO
ROOF OFF HOUSE INTO ROAD
1049 PM TSTM WND GST INGALLS 39.96N 85.80W
05/30/2008 E0.00 MPH MADISON IN AMATEUR RADIO
TREE BLOWN INTO HOUSE
1049 PM HAIL INGALLS 39.96N 85.80W
05/30/2008 E1.00 INCH MADISON IN AMATEUR RADIO
1058 PM HAIL SHIRLEY 39.89N 85.58W
05/30/2008 E1.75 INCH HENRY IN AMATEUR RADIO
1101 PM TSTM WND DMG GREENFIELD 39.79N 85.77W
05/30/2008 HANCOCK IN TRAINED SPOTTER
MINI BARN DOWN
1102 PM TSTM WND GST KNIGHTSTOWN 39.80N 85.53W
05/30/2008 E60.00 MPH HENRY IN AMATEUR RADIO
1105 PM TSTM WND DMG KNIGHTSTOWN 39.80N 85.53W
05/30/2008 HENRY IN TRAINED SPOTTER
HOUSE DAMAGE...6 TO 7 INCH TREE LIMBS DOWN...NO POWER IN
TOWN
1110 PM FLASH FLOOD LEBANON 40.05N 86.47W
05/30/2008 BOONE IN TRAINED SPOTTER
FIELDS AND COUNTY ROADS FLOODED COUNTYWIDE
1110 PM TSTM WND GST 3 N INDIANAPOLIS 39.82N 86.15W
05/30/2008 M70.00 MPH MARION IN TRAINED SPOTTER
MERIDIAN AND 28TH STREET
1117 PM TSTM WND GST 2 SE BROWNSBURG 39.82N 86.37W
05/30/2008 M67.00 MPH HENDRICKS IN TRAINED SPOTTER
NUMEROUS LIMBS AND PARTS OF TREES IN ROADS. WIDESPREAD
PONDING ALONG ROADS.
1118 PM TORNADO 6 E LEWISVILLE 39.81N 85.24W
05/30/2008 HENRY IN LAW ENFORCEMENT
US40 NEAR WAYNE AND HENRY COUNTY LINE
1130 PM FLASH FLOOD 10 NE INDIANAPOLIS 39.88N 86.01W
05/30/2008 MARION IN LAW ENFORCEMENT
WATER RUNNING OVER I465. LOCAL RADIO STATION REPORTING
ABANDONED CARS.
1130 PM TSTM WND DMG 10 NE INDIANAPOLIS 39.88N 86.01W
05/30/2008 MARION IN AMATEUR RADIO
TREES AND TREE LIMBS DOWN. STRUCTURAL DAMAGE.
1134 PM TSTM WND GST 2 SE BROWNSBURG 39.82N 86.37W
05/30/2008 M58.00 MPH HENDRICKS IN TRAINED SPOTTER
1135 PM TSTM WND GST 2 SE BROWNSBURG 39.82N 86.37W
05/30/2008 M61.00 MPH HENDRICKS IN TRAINED SPOTTER
FREQUENT GUSTS TO ABOVE 50 MPH. NEAR ZERO VISIBILITY.
1141 PM HAIL 5 SSE BROWNSBURG 39.77N 86.36W
05/30/2008 E0.25 INCH HENDRICKS IN AMATEUR RADIO
1145 PM TSTM WND DMG BROWNSBURG 39.84N 86.39W
05/30/2008 HENDRICKS IN TRAINED SPOTTER
EIGHT INCH TREE LIMB DOWN AT 43 N ROBINWOOD
1154 PM TSTM WND GST 2 E INDIANAPOLIS 39.78N 86.11W
05/30/2008 M51.00 MPH MARION IN AMATEUR RADIO
1155 PM FUNNEL CLOUD 6 SE INDIANAPOLIS 39.72N 86.07W
05/30/2008 MARION IN LAW ENFORCEMENT
LOCATED AT I465 AND I74
1158 PM TSTM WND GST MOORESVILLE 39.62N 86.37W
05/30/2008 M58.00 MPH MORGAN IN TRAINED SPOTTER
SMALL TREES AND LIMBS DOWN
&&
JOHNSONFlood, Parke
- When
- May 31, 9:33 AM EST to 11:59 PM EST
- Where
- Parke County, Montezuma to 2.09 mi WSW of Brazil Jct
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- Other Federal Agency
- Coordinates
- 39.800, -87.370
Flooding occurred along the Wabash River in Parke County, including near Montezuma, due to heavy rain. Flooding continued until June 16th at 0720.
Flood, Vermillion
- When
- May 31, 10:53 AM EST to 11:59 PM EST
- Where
- Vermillion County, 1.02 mi SW of Alta to 2.23 mi SE of Alta
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- Other Federal Agency
- Coordinates
- 39.760, -87.394
Flooding occurred along the Wabash River in Vermillion County, including near Montezuma, due to heavy rain. Flooding continued until June 16th at 0720.
Flood, Tippecanoe
- When
- May 31, 4:36 PM EST to 11:59 PM EST
- Where
- Tippecanoe County, 0.84 mi N of West Lafayette to 1.01 mi N of Welborn Arpt
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- Other Federal Agency
- Coordinates
- 40.462, -86.901
Flooding occurred along the Wabash River in Tippecanoe County, including near Lafayette, due to heavy rain. Flooding continued until June 3rd at 0049.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Oklahoma, May 31, 2008$389,000 · EF0 · 35 events
- Hail and Damaging Winds in Minnesota, May 31, 20081.75 in hail · 71 events
- Tornado and Damaging Wind in West Virginia, May 31, 20081 injured · $125,000 · EF0 · 2 events
- Hail and Damaging Winds in Kentucky, May 31, 2008$135,000 · 61 kt wind · 7 events
- Tornado and Hail in Virginia, May 31, 2008$72,000 · EF0 · 17 events
- Hail and Damaging Winds in Maryland, May 31, 2008$47,000 · 1.25 in hail · 19 events
- Flooding and Hail in Kansas, May 31, 2008$1,000 · 4.25 in hail · 47 events
- Hail and Damaging Winds in Illinois, May 31, 2008$65,000 · 1 in hail · 3 events
- Damaging Winds in Ohio, May 31, 2008$55,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Virginia, May 31, 2008$33,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Massachusetts, May 31, 2008$36,000 · 50 kt wind · 9 events
- Flood and Hail in Maryland, May 31, 2008$35,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100160, 100159, 98751.